Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 119, NWS Midland/Odessa, TX

May 19, 2015Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2015, 12:35 AM CDT for Pecos County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2015, 12:35 AM CDT (05:35 UTC)
Expired
May 19, 2015, 1:15 AM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 115 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS54 KMAF 190535
SVRMAF
TXC371-190615-
/O.NEW.KMAF.SV.W.0119.150519T0535Z-150519T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 AM CDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 115 AM CDT

* AT 1230 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
  IRAAN...AND MOVING EAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  IRAAN AND IRAAN MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3084 10233 3105 10230 3104 10221 3102 10219
      3100 10214 3099 10208 3100 10203 3099 10202
      3099 10198 3093 10189 3092 10187 3089 10188
      3086 10185 3076 10183 3075 10181 3072 10180
TIME...MOT...LOC 0535Z 277DEG 19KT 3094 10205

HAIL...1.75IN
WIND...70MPH

$$

RHLUCHAN
1 follow-up statement
483 
WWUS54 KMAF 190556
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1256 AM CDT TUE MAY 19 2015

TXC371-190615-
/O.CON.KMAF.SV.W.0119.000000T0000Z-150519T0615Z/
PECOS TX-
1256 AM CDT TUE MAY 19 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
PECOS COUNTY UNTIL 115 AM CDT...

AT 1252 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IRAAN...AND
MOVING EAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
         MOBILE HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
IRAAN AND IRAAN MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3082 10226 3102 10219 3100 10214 3099 10208
      3100 10203 3099 10202 3099 10198 3093 10189
      3092 10187 3089 10188 3086 10185 3076 10183
      3075 10181 3072 10180
TIME...MOT...LOC 0556Z 277DEG 19KT 3093 10192

HAIL...1.75IN
WIND...70MPH

$$

RHLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:38 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 18, 10:38 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1038 PM CDT Mon May 18 2015

.UPDATE...

Have updated the forecast to drop mention of the severe
thunderstorm watch.

&&

.DISCUSSION...

Convection has waned a bit over the Permian Basin but
redevelopment is expected as warm upglide gins up further storms.
With all the outflow boundaries around, it's hard to say where,
but the southern portions of the Basin stand to get the best shot
of precip overnight. Heavy rainfall is still indicated, and a
flash flood watch remains in effect until Tuesday afternoon for
the upper Trans Pecos, Permian Basin, and western Low Rolling
Plains portions of west Texas, and all of southeastern New Mexico.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  85  64  85  /  80  50  20  20
BIG SPRING TX              67  83  68  84  /  70  60  30  40
CARLSBAD NM                60  87  55  87  /  70  20  10  10
DRYDEN TX                  70  89  70  89  /  40  20  20  20
FORT STOCKTON TX           68  88  65  88  /  40  20  20  20
GUADALUPE PASS TX          58  82  56  84  /  50  10  10  10
HOBBS NM                   62  83  59  82  /  80  40  20  10
MARFA TX                   57  85  51  85  /  30  10  10  10
MIDLAND INTL AIRPORT TX    67  85  67  85  /  70  50  20  30
ODESSA TX                  67  86  67  86  /  70  40  20  20
WINK TX                    68  89  64  91  /  70  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Tuesday morning FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...Northern
     Lea County...Southern Lea County.

TX...FLASH FLOOD WATCH through Tuesday afternoon FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Ward...Winkler.

&&

70/70

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 18, 2:45 PM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON MAY 18 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
245 PM CDT MON MAY 18 2015 /145 PM MDT MON MAY 18 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT ACROSS PORTIONS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE
MAIN THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAINFALL ALTHOUGH THE POTENTIAL FOR A TORNADO OR TWO IS ALSO
POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO PERSIST OVERNIGHT MAINLY ACROSS
SOUTHEAST NEW MEXICO...UPPER TRANS PECOS AND PERMIAN BASIN
REGIONS. HEAVY RAINFALL WILL BE THE MAIN CONCERN AND A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH THE
WEEKEND FOR MUCH OF THE AREA. SOME OF THE STORMS WILL BE STRONG TO
SEVERE WITH HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 18, 8:23 PM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT MON MAY 18 2015

TXZ061-062-068-069-190145-
ECTOR-MIDLAND-CRANE-UPTON-
823 PM CDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CRANE...NORTHWESTERN UPTON...SOUTHEASTERN ECTOR AND
SOUTHWESTERN MIDLAND COUNTIES UNTIL 845 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN UPTON COUNTY AT
822 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM EXTENDS EASTWARD ACROSS
FM 1492 AND IS MOVING TOWARD MIDLAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3172 10237 3175 10204 3150 10209 3151 10228
TIME...MOT...LOC 0122Z 171DEG 5KT 3158 10221
Local storm report, May 18, 8:32 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     GRANDFALLS              31.34N 102.85W
05/18/2015                   WARD               TX   TRAINED SPOTTER

            WINDS CAUSED A 20 FOOT TREE TO SPLIT IN HALF.

&&

MSCHULDT
Local storm report, May 18, 8:46 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
846 PM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FLASH FLOOD      2 S COYANOSA            31.21N 103.07W
05/18/2015                   PECOS              TX   TRAINED SPOTTER

            SEVERAL CARS WERE SWEPT OFF THE ROAD.

&&

MSCHULDT
Local storm report, May 18, 8:47 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 PM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     2 S COYANOSA            31.21N 103.07W
05/18/2015                   PECOS              TX   TRAINED SPOTTER

            POWERLINES WERE DOWN AND THERE WERE HAIL DRIFTS.

&&

MSCHULDT
Special weather statement, May 18, 9:08 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
908 PM CDT MON MAY 18 2015

TXZ061-062-069-190300-
ECTOR-MIDLAND-UPTON-
908 PM CDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
MIDLAND...NORTHERN UPTON AND SOUTHEASTERN ECTOR COUNTIES UNTIL 1000
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF MIDKIFF AT 908 PM
CDT...MOVING NORTH AT 20 MPH. THIS STORM IS EXPECTED TO REACH MIDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3202 10233 3206 10181 3155 10180 3156 10230
TIME...MOT...LOC 0208Z 176DEG 20KT 3166 10215
Local storm report, May 18, 11:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 PM CDT MON MAY 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     HAIL             MCCAMEY                 31.13N 102.22W
05/18/2015  M1.75 INCH       UPTON              TX   LAW ENFORCEMENT

&&

JP

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward45 min
May 18, 7:13 PM CDTSpecial Weather StatementMAFYoakum47 min
May 18, 7:42 PM CDTTornado WarningMAFPecos33 min
May 18, 8:00 PM CDTSpecial Weather StatementMAFReagan30 min
May 18, 8:08 PM CDTFlash Flood WarningMAFPecos3 hr
May 18, 8:12 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward48 min
May 18, 8:23 PM CDTSpecial Weather StatementMAFMidland22 min
May 18, 8:25 PM CDTFlash Flood WarningMAFPecos, Reeves, Ward4 hr
May 18, 8:28 PM CDTSevere Thunderstorm WarningMAFUpton47 min
May 18, 8:37 PM CDTAreal Flood AdvisoryMAFReeves, Ward3 hr
May 18, 9:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward44 min
May 18, 9:08 PM CDTSpecial Weather StatementMAFMidland52 min
May 18, 10:32 PM CDTAreal Flood AdvisoryMAFEctor3 hr
May 18, 10:40 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Upton3 hr
May 18, 10:57 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton48 min
May 18, 10:59 PM CDTAreal Flood WarningMAFCrane, Pecos, Reeves, Ward, Winkler10 hr
May 18, 11:40 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton65 min
May 18, 11:48 PM CDTAreal Flood AdvisoryMAFCrane, Upton3 hr
May 19, 12:02 AM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 19, 12:47 AM CDTSpecial Weather StatementMAFGlasscock, Midland, Reagan, Upton58 min
May 19, 1:09 AM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
May 19, 1:18 AM CDTFlash Flood WarningMAFGlasscock, Midland3 hr
May 19, 1:48 AM CDTSpecial Weather StatementMAFGlasscock, Reagan57 min
May 19, 7:23 AM CDTSpecial Weather StatementMAFDawson52 min
May 19, 7:36 AM CDTSevere Thunderstorm WarningMAFDawson24 min
May 19, 10:49 AM CDTAreal Flood WarningMAFPecos, Reeves, Ward20 hr
May 19, 3:15 PM CDTSpecial Weather StatementMAFUpton45 min
May 19, 3:24 PM CDTSpecial Weather StatementMAFCrane51 min
May 19, 3:29 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton61 min
May 19, 3:36 PM CDTTornado WarningMAFPecos39 min
May 19, 3:54 PM CDTSevere Thunderstorm WarningMAFCrane, Upton51 min
May 19, 4:05 PM CDTSevere Thunderstorm WarningMAFPecos55 min
May 19, 4:12 PM CDTTornado WarningMAFPecos33 min
May 19, 4:44 PM CDTTornado WarningMAFPecos46 min
May 19, 5:11 PM CDTSpecial Weather StatementMAFTerrell64 min
May 19, 5:19 PM CDTSpecial Weather StatementMAFDawson56 min
May 19, 5:28 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell62 min
May 19, 5:28 PM CDTTornado WarningMAFPecos, Terrell47 min
May 19, 6:12 PM CDTTornado WarningMAFPecos, Terrell48 min
May 19, 6:27 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell63 min
May 19, 6:30 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.